Dr. Chauncey W. Crandall, M.D. ischief of the Cardiac Transplant Program at the world-renowned Palm Beach Cardiovascular Clinic in Palm Beach Gardens, Fla.. He practices interventional, vascular, and transplant cardiology. Dr. Crandall received his post-graduate training at Yale University School of Medicine, where he also completed three years of research in the Cardiovascular Surgery Division. Dr. Crandall regularly lectures nationally and internationally on preventive cardiology, cardiology healthcare of the elderly, healing, interventional cardiology, and heart transplants. Known as the “Christian physician,” Dr. Crandall has been heralded for his values and message of hope to all his heart patients. Dr. Crandall is author of Dr. Crandall’s Heart Health Report newsletter.

Dr. Chauncey W. Crandall, M.D.

Ways to Avoid Statin Side Effects

Friday, 24 May 2013 09:56 AM

  Comment  |
   Contact  |
  Print   |
    A   A  
  Copy Shortlink
There’s good news for people who need to continue taking cholesterol-lowering statin drugs but have been forced to discontinue them because of side effects. A new study, published in the Annals of Internal Medicine, shows that many people are able to restart the same drug, or switch to a similar one that doesn’t have adverse effects.

Researchers at Brigham and Women’s Hospital reviewed medical records and doctors’
notes for 108,000 people prescribed a statin at one of two Boston hospitals between 2000 and 2008. They found that about 57,000 of them stopped the drugs at least temporarily during that period.

They also found that about 19,000 people had drug-related side effects noted in their medical
records. In addition, 11,000 — 10 percent — stopped taking statins because of those problems, which included muscle pain, nausea, gas, and liver dysfunction.

However, the researchers found that most people who had stopped taking the statins were prescribed the same or another statin within a year — and more than 90 percent ended up staying on that medication.

This suggests that the muscle and stomach problems might not be related to the drug, or could be a side effect of a particular type of statin.

While statins are too often prescribed for people who could lower their cholesterol with
lifestyle changes, for others, they can be lifesavers. This study is good news for them.

© 2014 NewsmaxHealth. All rights reserved.

  Comment  |
   Contact  |
  Print   |
  Copy Shortlink
Around the Web
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved
> >